South Dakota, 2021

Hail in South Dakota, July 3, 2021

July 3, 2021 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over the northeastern Black Hills, producing quarter sized hail south of Nemo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over the northeastern Black Hills, producing quarter sized hail south of Nemo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 3, 10:38 AM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 3, 10:38 AM MST, 1 hour 8 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1138 AM MDT Sat Jul 3 2021

.DISCUSSION...(Today Through Friday)
Issued at 243 AM MDT Sat Jul 3 2021

Upper low over western ND is lifting northeastward with trof
crossing northwestern SD. Isolated showers over Perkins County
continue to move northward and will be out of the area by sunrise.
Surface lee trof extends across eastern MT-WY with southeast winds
and dewpoints in the 50s over the forecast area.

Despite overall ridging during the coming week, precipitation
chances will exist for the first part of the week. Thunderstorms
will develop over southwestern-south central SD this afternoon and
evening as the surface trof crosses the area this afternoon.
Temperatures will be in the mid 90s to low 100s as thermal ridge
builds with trof. Behind the trof, high pressure builds into the
central Dakotas with dry conditions during the morning of
Independence Day and slightly cooler temperatures. Isolated weak
thunderstorms may develop during the afternoon as return flow
develops over northeastern WY ahead of next lee trof, although
CAPE values are 500-1000 j/kg. Another shortwave and cold front
crosses the upper ridge Monday evening-Tuesday morning may bring
more widespread rain, especially across southern SD, and cooler
temperatures. Drier weather and warmer temperatures will return
Wednesday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Sunday)
Issued At 1134 AM MDT Sat Jul 3 2021

VFR conditions are generally expected through the forecast
period. Isolated to scattered showers and thunderstorms are likely
to develop across much of the area during the afternoon and
evening. Brief MVFR/IFR conditions, along with hail and gusty
winds, are possible in and near any stronger storms. Strong to
severe storms are expected across south central SD this evening.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...55
AVIATION...15
Hazardous weather outlook, Jul 3, 9:41 AM MST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1041 AM MDT Sat Jul 3 2021

WYZ054>058-071-041300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
1041 AM MDT Sat Jul 3 2021

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible over northeast Wyoming this
afternoon. Severe thunderstorms are not expected, but small hail
and gusty winds could accompany a stronger storm.

Hot and dry conditions this afternoon could produce a period of
elevated fire weather conditions across the northeast Wyoming
plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-002-012>014-025-026-031-032-072-073-041300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Foot Hills-Rapid City-Pennington Co Plains-Haakon-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
1041 AM MDT Sat Jul 3 2021

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are likely to develop across
the area this afternoon and early evening. A few strong to
marginally severe storms with hail and gusty winds are possible,
especially across the Black Hills area.

The grassland fire danger index will be in the high category this
afternoon across the plains.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.

The grassland fire danger index is expected to be in the high
category Sunday afternoon across the plains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ024-027>030-041>043-074-041300-
Northern Black Hills-Southern Foot Hills-Central Black Hills-
Southern Black Hills-Custer Co Plains-Fall River-Oglala Lakota-
Jackson-Hermosa Foot Hills-
1041 AM MDT Sat Jul 3 2021

This Hazardous Weather Outlook is for portions of southwestern
South Dakota...and the Black Hills of South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are likely to develop across
the area this afternoon and evening. A few strong to marginally
severe storms with hail and gusty winds are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ044-046-047-049-041300-
Bennett-Mellette-Todd-Tripp-
1041 AM MDT Sat Jul 3 2021 /1141 AM CDT Sat Jul 3 2021/

This Hazardous Weather Outlook is for portions of south central
South Dakota...and southwestern South Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are likely to develop across
the area this afternoon and evening. A few strong to severe
storms are possible later this afternoon. Large hail with strong
gusty winds are the main threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Daily chances for thunderstorms are expected across much of the area
Sunday into the first part of next week. Severe thunderstorms are
not expected at this time, but isolated stronger storms could
produce small hail, gusty winds, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jul 3, 11:22 AM MST, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1222 PM MDT Sat Jul 3 2021

SDZ029-031900-
Southern Black Hills SD-
1222 PM MDT Sat Jul 3 2021

...STRONG THUNDERSTORM OVER CENTRAL CUSTER COUNTY...

At 1222 PM MDT, Doppler radar was tracking a strong thunderstorm 3
miles northeast of Pringle, or 8 miles south of Custer, moving east
at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Northwestern Wind Cave National Park, Buffalo Corrals and southern
Custer State Park.

LAT...LON 4363 10362 4371 10358 4370 10335 4356 10340
TIME...MOT...LOC 1822Z 276DEG 9KT 4365 10356

Rudge
Special weather statement, Jul 3, 11:35 AM MST, 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1235 PM MDT Sat Jul 3 2021

SDZ024-026-028-072-031915-
Northern Black Hills SD-Central Black Hills SD-
Sturgis/Piedmont Foot Hills SD-Rapid City SD-
1235 PM MDT Sat Jul 3 2021

...STRONG THUNDERSTORM OVER SOUTHWESTERN MEADE...SOUTHEASTERN
LAWRENCE AND CENTRAL PENNINGTON COUNTIES...

At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm near
Nemo, or 14 miles northwest of Rapid City, moving southeast at 10
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Black Hawk, Johnson Siding, Nemo and Hisega.

LAT...LON 4414 10360 4422 10352 4415 10330 4404 10339
TIME...MOT...LOC 1835Z 300DEG 9KT 4416 10350

Rudge

The radar

The Rapid City radar (KUDX), 52 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lawrence

When
July 3, 11:46 AM MST
Where
Lawrence County, 3 mi SSE of Nemo
Measured
1 in hail
Reported by
Public
Coordinates
44.150, -103.477

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 959921.